Alert archive / Virginia / Frost Advisories in 2014
Frost Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at May 17, 2014, 3:37 PM EDT for Bath County, Virginia. It took effect at May 18, 2014, 4:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2014, 3:37 PM EDT (19:37 UTC)
- In effect from
- May 18, 2014, 4:00 AM EDT
- Expired
- May 18, 2014, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036 WWUS71 KRNK 171937 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 337 PM EDT SAT MAY 17 2014 ...PATCHY FROST EXPECTED LATE TONIGHT... .COOL HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA TONIGHT...MAKING FOR ANOTHER NIGHT WHERE TEMPERATURES WILL FALL INTO THE LOW TO MID 30S...ESPECIALLY IN THE DEEPER MOUNTAIN VALLEYS. THESE COOL TEMPERATURES...COMBINED WITH DECREASING WIND SPEEDS AND CLEARING SKIES...WILL INCREASE THE POSSIBILITY OF PATCHY FROST IN PORTIONS OF SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS. VAZ020-WVZ045-180345- /O.NEW.KRNK.FR.Y.0002.140518T0800Z-140518T1300Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 337 PM EDT SAT MAY 17 2014 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY. * LOCATIONS...GREENBRIER AND BATH COUNTIES. * HAZARDS...PATCHY FROST...ESPECIALLY IN THE DEEPER VALLEYS. * TEMPERATURES...IN THE LOW TO MID 30S. * IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. VEGETATION SENSITIVE TO FROST SHOULD BE COVERED AND PROTECTED. && $$
3 follow-up statements
284 WWUS71 KRNK 180146 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 946 PM EDT SAT MAY 17 2014 ...PATCHY FROST EXPECTED OVERNIGHT... .COOL HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA OVERNIGHT...MAKING FOR ANOTHER NIGHT WHERE TEMPERATURES WILL FALL INTO THE LOW TO MID 30S...ESPECIALLY IN THE DEEPER MOUNTAIN VALLEYS. THESE COOL TEMPERATURES...COMBINED WITH DECREASING WIND SPEEDS AND CLEARING SKIES...WILL INCREASE THE POSSIBILITY OF PATCHY FROST IN PORTIONS OF SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS. VAZ020-WVZ045-181000- /O.CON.KRNK.FR.Y.0002.140518T0800Z-140518T1300Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 946 PM EDT SAT MAY 17 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... * LOCATIONS...GREENBRIER AND BATH COUNTIES. * HAZARDS...PATCHY FROST...ESPECIALLY IN THE DEEPER VALLEYS. * TEMPERATURES...IN THE LOW TO MID 30S. * IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. VEGETATION SENSITIVE TO FROST SHOULD BE COVERED AND PROTECTED. && $$
947 WWUS71 KRNK 180805 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 405 AM EDT SUN MAY 18 2014 ...PATCHY FROST EXPECTED OVERNIGHT... .COOL HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA THROUGH THE REMAINDER OF THE NIGHT...ALLOWING TEMPERATURES TO CONTINUE TO FALL INTO THE LOW TO MID 30S...ESPECIALLY IN THE DEEPER MOUNTAIN VALLEYS. THESE COOL TEMPERATURES...COMBINED WITH DECREASING WIND SPEEDS AND CLEARING SKIES...WILL INCREASE THE POSSIBILITY OF PATCHY FROST IN PORTIONS OF SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS. VAZ020-WVZ045-181300- /O.CON.KRNK.FR.Y.0002.000000T0000Z-140518T1300Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 405 AM EDT SUN MAY 18 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...GREENBRIER AND BATH COUNTIES. * HAZARDS...PATCHY FROST...ESPECIALLY IN THE DEEPER VALLEYS. * TEMPERATURES...LOW TO MID 30S. * IMPACTS...FROST MAY DAMAGE OR KILL SENSITIVE OUTDOOR PLANTS IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. VEGETATION SENSITIVE TO FROST SHOULD BE COVERED AND PROTECTED. && $$
903 WWUS71 KRNK 181248 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 848 AM EDT SUN MAY 18 2014 VAZ020-WVZ045-181400- /O.EXP.KRNK.FR.Y.0002.000000T0000Z-140518T1300Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 848 AM EDT SUN MAY 18 2014 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... THE THREAT FOR PATCHY FROST HAS ENDED AS TEMPERATURES CONTINUE TO SLOWLY WARM EARLY THIS MORNING. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at May 17, 2:10 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 17, 2:10 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SAT MAY 17 2014 .SYNOPSIS... HIGH PRESSURE OVER THE MIDWESTERN STATES WILL MOVE INTO THE OHIO VALLEY TODAY...THEN DRIFT SOUTHEAST INTO THE MID ATLANTIC REGION SUNDAY AND MONDAY. THIS WEATHER FEATURE WILL PROVIDE A CONTINUATION OF COOL WEATHER INTO EARLY NEXT WEEK. IN SPITE OF THE BUILDING AREA OF HIGH PRESSURE...A SERIES OF UPPER LEVEL DISTURBANCES WILL PASS JUST SOUTH OF THE REGION RESULTING IN PERIODS OF CLOUDINESS...ALONG WITH THE TREAT OF A FEW SHOWERS...MAINLY ALONG AND SOUTH OF THE VIRGINIA...NORTH CAROLINA BORDER. && .NEAR TERM /THROUGH TONIGHT/... AS OF 115 PM EDT SATURDAY... CLOUD COVER REMAINS ON THE INCREASE FROM THE WEST THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM OUR SOUTHWEST. MADE MINOR ADJUSTMENTS TO THE FORECAST HIGHS FOR THIS AFTERNOON... HOWEVER ONLY BY A DEGREE OR TWO FROM THE EARLY MORNING FORECAST PACKAGE. FOR THE OVERNIGHT...ADDING A SLIGHT CHANCE OF LIGHT SHOWERS/SPRINKLES FOR THE AREA SOUTH OF HIGHWAY 460 AS THE DISTURBANCE MAKES ITS WAY ACROSS. IMPACTS FROM THIS SHOULD BE MINIMAL AS THE SHOWER ACTIVITY WILL BE GRADUALLY WEAKENING WITH THE LOSS OF DAYTIME HEATING. WITH A COOLER THAN NORMAL TEMPERATURES TODAY...AND CLOUDS THINNING AFTER MIDNIGHT TONIGHT...LOOK FOR ANOTHER NIGHT WITH TEMPERATURES TESTING THE 30S FOR OVERNIGHT LOWS. MODEL GUIDANCES SEEMS A LITTLE WARM INDICATING LOWS ONLY IN THE 40S...BUT BASED ON WHAT HAPPENED LAST NIGHT...SHOULD BE ABLE TO DIP INTO THE 30S AGAIN...ESPECIALLY IN THE MOUNTAIN VALLEYS. AS SUCH...WILL BE CONSIDERING THE ISSUANCE OF A FROST ADVISORY WITH THE AFTERNOON FORECAST PACKAGE TO BE ISSUED AT 4 PM. STAY TUNED.... && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 430 AM EDT SATURDAY... STRONG UPPER TROUGH FOR LATE MAY WILL CONTINUE TO EXTEND SOUTH ACROSS THE REGION FROM THE GREAT LAKES SUNDAY KEEPING THE COOL ADVECTION PATTERN IN PLACE. NEXT SHORTWAVE SPINNING UNDER THE BASE OF THIS 5H COLD POOL WILL SLIDE QUICKLY EAST FROM THE TN VALLEY SUNDAY TO OFFSHORE THE CAROLINAS BY SUNDAY NIGHT. MOST GUIDANCE CONTINUES TO SHUNT THIS FEATURE TO THE SOUTH FOR THE MOST PART UNDER THE WEAK RIDGING IN THE OHIO VALLEY. THIS COMBINED WITH DRY AIR IN PLACE AND A VERY COMPACT TYPE SYSTEM SHOULD KEEP MOST OF THE SHRA STRUNG OUT WITH BEST FORECAST LIFT WELL SOUTH. LATEST FORECAST SOUNDINGS SUGGEST PERHAPS ENOUGH MOISTURE UNDER CHILLY TEMPS ALOFT TO SUPPORT A SHOWER OR TWO MAINLY NW NC ESPCLY IF MOISTURE TRENDS FARTHER NORTH AS SEEN BEFORE WITH THESE TYPE SYSTEMS. THUS LEAVING IN LOW POPS MAINLY VA/NC BORDER SOUTH ON SUNDAY FOR NOW...OTRW PC BUT COOL. CENTER OF THE TROUGH AXIS PASSES SUNDAY NIGHT WITH THE EXITING WAVE ALLOWING STRONGER HIGH PRESSURE TO BUILD OVERHEAD FROM THE NW BY EARLY MONDAY UNDER RISING HEIGHTS ALOFT. THIS SHOULD SET THE STAGE FOR VERY COOL TEMPS BY MONDAY MORNING WITH SOME MOS WELL DOWN IN THE 30S ACROSS THE VALLEYS. HOWEVER WITH THE LOW LEVEL FLOW TURNING MORE EASTERLY...SOME CONCERN FOR LOW CLOUDS ESPCLY SRN BLUE RIDGE INTO THE SW WHICH WOULD LIMIT TEMP FALLS. SINCE THE RIDGING LOOKS RATHER STRONG UNDER A MORE NORTHERLY FLOW ALOFT...WILL GO WITH A BIT LESS CLOUDS AND INCLUDE MORE PATCHY FROST ESPCLY NW VALLEYS. ANY CLOUDS SHOULD FADE MONDAY WITH MAINLY SUNNY SKIES BY AFTERNOON...WITH HIGHS BOUNCING BACK A BIT BUT STILL MAINLY 60S WEST TO LOW 70S EAST DESPITE SUNSHINE AND GRADUAL WARMING ALOFT. MOSTLY CLEAR AND NOT QUITE AS COOL MONDAY NIGHT WITH THE HIGH TO THE SOUTH AND AT LEAST WEAK SW FLOW DEVELOPING OVERNIGHT WHICH SHOULD KEEP MOST SPOTS IN THE 40S OVERALL. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 1225 PM EDT FRIDAY... ON TUESDAY...THE REGION STILL WILL BE DOMINATED BY AN UPPER LEVEL RIDGE CENTERED OVER THE AREA. THIS FEATURE WILL ALLOW FOR ANOTHER PRECIPITATION FREE DAY WITH TEMPERATURES CONTINUING TO MODERATE AS COMPARED TO TEMPERATURES ON MONDAY. A MIX OF LOW TO MID 70S FOR HIGHS IN THE MOUNTAINS TO THE MID TO UPPER 70S ACROSS THE PIEDMONT LOOKS PROMISING. OUR WEATHER PATTERN WILL TAKE A TURN TOWARD THE WETTER SIDE THROUGH THE END OF THE FORECAST PERIOD. A SHORTWAVE TROUGH IS FORECAST TO CROSS THE GREAT LAKES ON WEDNESDAY. IN RESPONSE...THE PREVAILING UPPER AIR PATTERN WILL SEE A RETROGRESSION OF THE RIDGE AXIS INTO THE MISSISSIPPI RIVER VALLEY...WHILE FLOW OVER OUR REGION BECOMES NORTHWEST. THE BAROCLINIC ZONE ALONG THE EDGE OF THE RIDGE WILL SINK SOUTH TOWARD OUR REGION...AND WE WILL BE UNDER A REGION OF NO OR LIMITED CAPPING INVERSION. THE REGION WILL SEE INCREASED SHOWERS AND STORMS FOR THE AREA. FIRST...EXPECT ACTIVITY WITH THE CROSSING OF THE SHORTWAVE TROUGH ON WEDNESDAY INTO WEDNESDAY NIGHT. FROM THAT POINT ONWARD...WE WILL HAVE DAILY AND NIGHTLY CHANCES OF SHOWERS OR STORMS IN ASSOCIATION WITH THE LOCATION OF THE BAROCLINIC ZONE. ALSO...UPSTREAM THUNDERSTORM COMPLEXES ACROSS THE LOWER OHIO VALLEY WILL HAVE LITTLE TO STOP THEM FROM PROPAGATING INTO AT LEAST THE WESTERN PORTIONS OF THE FORECAST AREA WITH DEBRIS REMNANTS REACHING THE EASTERN PORTIONS. WILL HAVE PRECIPITATION CHANCES THE HIGHEST WEDNESDAY INTO WEDNESDAY NIGHT IN ASSOCIATION WITH THE SHORTWAVE TROUGH...WITH THE GREATEST CHANCES WEST AND NORTH. AFTER THAT POINT WILL HAVE LESSER POPS GIVEN THE INCREASING UNCERTAINTY AS TO SUCH WHEN AND WHERE ANY ACTIVITY WILL DEVELOP OR MOVE INTO THE REGION NEAR OR ALONG THE BAROCLINIC ZONE. GREATEST CHANCES THOUGH SHOULD BE IN THE WESTERN AND NORTHERN PARTS OF THE AREA. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO CONTINUE TO MODERATE AS MUCH OF THE AREA STAYS UNDER...OR SUCH SOUTH OF THE CENTER OF THE BAROCLINIC ZONE. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 200 PM EDT SATURDAY... CLOUD COVER IS INCREASING FROM WEST TO EAST THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES FROM TENNESSEE INTO NORTH CAROLINA. MAINLY LOOKING AT BKN TO OVC CLOUD COVER FOR THIS AFTERNOON... HOWEVER NEAR TERM MODELS ARE BRINGING SHOWER ACTIVITY FURTHER NORTH FOR THIS EVENING...POSSIBLY AFFECTING KBLF/KBCB/KDAN. THIS STATED...SHOWERS WILL BE LIGHT/SPRINKLES...SHOULD HAVE MINIMAL IMPACT ON VISIBILITIES...AND SHOULD EXIT THE REGION BY 06Z TO 08Z TIMEFRAME. WITH THE DISTURBANCE EXITING THE AREA...EXPECT A DECREASE IN CLOUD COVER...ESPECIALLY FOR KLYH/KLWB. WINDS WILL SHIFT LIGHT AND NORTHERLY AS HIGH PRESSURE PASSES UP THE OHIO RIVER VALLEY. DRY NORTHERLY FLOW WILL MAINTAIN VFR CONDITIONS. SCT TO BKN MID LEVEL CLOUDS EXPECTED FOR SOUTHERN VIRGINIA AND NORTH CAROLINA ON SUNDAY AS ANOTHER UPPER LEVEL DISTURBANCE PASSES SOUTH OF THE FORECAST REGION. WINDS WILL SHIFT NORTHEASTERLY AS HIGH PRESSURE CONTINUES TO BUILD EAST. UPPER TROUGH RESPONSIBLE FOR THE COOL WEATHER IS EXPECTED TO MOVE AWAY FROM THE AREA EARLY NEXT WEEK. THIS WILL RESULT IN DRIER CONDITIONS UNDER NW FLOW ALOFT...PROVIDING MAINLY VFR FOR MONDAY AND TUESDAY. ANOTHER DISTURBANCE PASSING ACROSS TO THE NORTH MAY BRING ADDITIONAL CLOUDS ALONG WITH THE CHANCE OF SHOWERS AND STORMS BY LATER TUESDAY NIGHT INTO WEDNESDAY WITH SUB-VFR POSSIBLE AT TIMES BY THE MIDDLE OF THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...NF/PM SHORT TERM...JH LONG TERM...DS AVIATION...NF/PM
Hazardous weather outlook, May 17, 3:55 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 355 AM EDT SAT MAY 17 2014 NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 180800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 355 AM EDT SAT MAY 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-018>020-WVZ042>045-180800- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 355 AM EDT SAT MAY 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PATCHY FROST WILL BE POSSIBLE LATE SUNDAY NIGHT...ESPECIALLY IN THE DEEPER VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:13 PM EDT | Areal Flood Warning | RNK | Summers | 6 hr |
| May 16, 8:47 PM EDT | Special Weather Statement | RNK | Craig | 28 min |
| May 16, 8:49 PM EDT | Special Weather Statement | RNK | Alleghany | 26 min |
| May 16, 8:50 PM EDT | Special Weather Statement | RNK | Craig | 25 min |
Nearby
Frost Advisories in Virginia, 2014Frost Advisories in West Virginia, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.